This past Monday, following 4 days of general abdominal pains, I suffered an acute attack of PVC's. I have never had PVC's before so I went to the local hospital for evaluation. Over an eight hour period I suffered approximately 1500 - 2000 PVC's, sometimes in runs of up to eight in a row. I am 42 years old (male) and in otherwise perfect health. I am also training for a 24 hour endurance race this June. Actually my medical history is not quite so simple. I did have some previous problems with atrial fibrillation and PSVT. I had some extensive testing done at the LOndon Health Sciences centre in London Ontario (EP study = negative results) and a visit to the Mayo clinic (Echocardiogram etc - again all negative). This previous problem seemed to be related to some reflux esophagitis I found coincedentally. These atrial arrhythmias were all triggered by the action of swallowing (in fact every time I swallowed the normal rhythum was temporarily disrupted). After taking 80 mg Pantoloc per day the problem resolved itself and I resumed normal activities. Two months ago I switched to 40 mg of Nexium per day on the advice of my doctor. Everything seemed fine until the sudden attack of PVC's a few days ago. The attack ended later that day and I have since felt great. I even pushed a hard mountain bike ride for 1 1/2 hours to test things.
So what are my questions:
1. Why would a 42 year old fit person suddenly experience 2000 PVC's in an 8 hour period and then experience total relief?
2. What possible connection could the period of abdominal distress for several days prior to the onset of this arrhythmia indicate (I mentioned above that in the past I always had this abdominal distress prior to the cardiac response).
3. I am getting an abdominal ultrasound done along with a thalium stress test to rule out any cardiac ischemia. What other testing should I consider. I meet with my family doctor on Friday and he is very open to suggestion.
4. How does 80 mg of Pantoloc compare with 40 mg of Nexium in terms of blocking stomach acid?
Any help would be appreciated especially in light of the training I am committed to for the upcoming 24 hour race in JUne.
1) The PVCs you are describing is concerning for underlying cardiac disease. You note that you have been evaluated by a prior EP study and by the Mayo Clinic. I would seek a referral to a cardiologist. Tests to consider would include an echocardiogram, tests to evaluate the coronary arteries, thyroid tests and possible repeat EP testing. The amount of PVCs and runs of VTach needs an evaluation for a possible implantable defibrillator or ablation. As the helpful surgeon has commented below, your GI symptoms may be cardiac in origin, with a disappearance of symptoms when your PVCs stop.
2) There should be no direct link between GERD and arrythmia. There are reports that the discomfort and pain from GERD may trigger arrythmia, but not from the GERD itself. Again, your GI symptoms may be a manifestation of atypical anginal symptoms and need to be evaluated.
3) A thallium stress test is a pretty good test to evaluate for ischemia. If there is anything positive on that test, the next step would be a cardiac catheterization. I would also consider testing your thyroid and an echocardiogram (ultrasound of the heart) to look for structural abnormalities.
4) I believe that Pantoloc is Protonix in the United States. In theory they are from the same class and should be similar. There may be anectodal stories and evidence from smaller studies that Nexium is stronger (certainly I have been presented with many small studies from the drug reps suggesting that Nexium is more efficacious).
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
I should have mentioned that the 80 mg of Pantoloc is taken in 2 40 mg doses (am & pm). Also that I have been taking the Pantoloc ever since 1997 with complete relief of any atrial arrhythmias until, of course, this Monday with the sudden attack of PVC's.
A search of medical literature (medline) does report a rare association between swallowing and atrial arrhythmias (inappropriate vagal stimulation).
one question to address is whether the abdominal symptoms were in fact cardiac in origin. If it were me, I'd want to be seeing a cardiologist, with an eye first to evaluating your coronaries, and then to having electrophysiological studies to see if there's a source of the PVCs that can be ablated. You might even be a candidate for placement of an implantable defibrillator of such a focus can't be found and eliminated. What you describe sound potentially very dangerous.
Thank you for your comments. I would like to add that the abdominal cramps I mentioned seem to occur for several days, even weeks prior to the onset of any arrhythmia. Actually when the PVC's started there was no cramping. I have since done some intense mountain bike riding with no problem. But yesterday the cramps returned and have stayed with me since. There is no vomiting or diarrhea just gas and cramps. I worry of course that this may precipitate another arrhythmia. Blood tests confirm normal cardiac enzymes and I tolerated the PVC's very well hemodynamically.
Does this information make you think of any other possible cause for the cramping (gall stones etc.)??
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.